Raise awareness of environmental health issues in order to better protect our children and future generations.

EMF Studies

28 June 2015

ADHD Drug Daytrana Can Cause Permanent Disfiguring Skin Changes

Daytrana was approved by the U.S. Federal Drug Administration (FDA) in April, 2006.  It apparently took nearly nine years for the agency to recognize the drug was causing leukoderma, a permanent skin side effect.

ADHD Drug Daytrana Can Cause Permanent Disfiguring Skin Changes
The People's Pharmacy June 25, 2015

Daytrana (methylphenidate) has been available for years for ADHD. The FDA has just issued an alert that the patch can cause permanent skin discoloration.

A “Drug Safety Communication” from the FDA (June 24, 2015) is alerting physicians, pharmacists and patients that the Daytrana skin patch containing the drug methylphenidate can cause permanent skin color changes. The condition has a medical name:leukoderma. According to the FDA: “The condition is not physically harmful, but it is disfiguring.”

Whoa! Disfiguring? You read that right. According to the agency, some people experienced loss of skin color “up to 8 inches in diameter.” The FDA goes on to say that, “This condition is not thought to be reversible, which may cause emotional distress.”

If you would like to see what we are talking about, here is a link to the FDA’s bulletin. Read to the bottom of the linked page to see “Photos of Chemical Leukoderma.” We agree with the FDA that this is a disfiguring skin discoloration. We can only imagine the emotional impact on a teenager to have an 8 inch patch of skin turn white permanently.

How Bad Is This Leukoderma?

The FDA says that its Adverse Event Reporting System has picked up 51 cases of leukoderma between April 2006 and December 2014. That may not seem like many, but the agency acknowledges that there are “likely additional cases about which we are unaware.” That’s because the FDA’s system for collecting drug-induced side effects represents just a fraction of the total number of adverse events brought on by a medication.

What makes the problem even more complicated is that some patients “reported skin color changes on parts of the body where the patch was never applied. In all cases, the decreased skin color was permanent.”

Delayed Daytrana Drug Side Effects

Once again we are reminded that many adverse drug reactions do not show up during the clinical testing phase. In the case of Daytrana, the drug was approved by the FDA in April, 2006. It apparently took nearly nine years for the agency to recognize the drug was causing leukoderma, a permanent skin side effect.

Other Daytrana (methylphenidate) Side Effects

- Skin irritation, rash, itching
- Digestive upset, nausea, loss of appetite, stomach pain, weight loss
- Dizziness
- Insomnia, irritability, nervousness
- Headache
- Irregular heart rhythms, palpitations
- Tics, uncontrollable muscle twitches
- Hallucinations, aggressiveness, seizures

Other Options?

Methylphenidate is a stimulant drug best known under the brand name Ritalin. It has been prescribed for decades to children, adolescents and adults with attention deficit hyperactivity disorder (ADHD). Not surprisingly, this stimulant medication has also been controversial for decades. Some people are convinced that it helps children focus and be successful in school. Others insist that it is overprescribed and has significant side effects.

To listen to an intriguing interview with an expert in the field we encourage you to spend a few minutes with Sanford Newmark, MD. Our show (#986) titled “Treating ADHD Naturally” will provide insights on this controversial topic.

Share your own thoughts about the FDA’s drug safety alert below, tell us about your experience with ADHD or the drug methylphenidate and please vote on this article at the top of the page. [See original article.]

http://www.peoplespharmacy.com/2015/06/25/adhd-drug-daytrana-can-cause-permanent-disfiguring-skin-changes/

No comments:

Post a Comment